Post-finasteride syndrome: An emerging clinical problem
The presence of side effects during pharmacological treatment is unfortunately a quite common problem. In this review, we focused our attention on adverse events related to 5 alpha-reductase (5?-R) inhibitors (i.e., finasteride and dutasteride), approved for the treatment of benign prostatic hyperplasia and androgenetic alopecia (AGA).
Although these drugs are generally well tolerated, many reports described adverse effects in men during treatment, such as sexual dysfunction and mood alteration. In addition, it has been also reported that persistent side effects may occur in some AGA patients. This condition, termed post-finasteride syndrome (PFS) is characterized by sexual side effects (i.e., low libido, erectile dysfunction, decreased arousal and difficulty in achieving orgasm), depression, anxiety and cognitive complaints that are still present despite drug withdrawal. Indeed, some national agencies (e.g., Swedish Medical Products Agency, the Medicines and Healthcare Products Regulatory Agency of UK and the U.S. Food and Drug Administration) required to include multiple persistent side effects within the finasteride labels.
As here reported, these observations are mainly based on self-reporting of the symptomatology by the patients and few clinical studies have been performed so far. In addition, molecular mechanisms and/or genetic determinants behind such adverse effects have been poorly explored both in patients and animal models. Therefore, results here discussed indicate that PFS is an emerging clinical problem that needs to be further elucidated.
This article in full can be found here: https://www.sciencedirect.com/science/article/pii/S235228951930061X?via%3Dihub#bib122https://www.sciencedirect.com/science/article/pii/S235228951930061X?via%3Dihub#bib122